Aim: Tricyclic antidepressant (TCA) overdose is generally associated with central nervous system (CNS) and cardiovascular toxicity manifested by seizure, electrocardiographic (ECG) abnormalities and arrhythmia. The objective of this study was to determine whether TCA toxicity would be reduced in patient where benzodiazepine (BDZ) was co-ingested with TCA. Design: Patients who were diagnosed to be poisoned by ingestion of both a tricyclic antidepressant and benzodiazepine (TCA-BDZ), and patients intoxicated solely by a TCA were assessed, provided that they had one or more clinical signs of toxicity (anticholinergic, cardiovascular or CNS findings) and no underlying cardiac disease. TCA poisoned patients who had ingested any drugs other than benzodiazepines were excluded. Patients transferred from elsewhere and those admitted after the first 24 hours were also excluded. The clinical manifestations of TCA toxicity and outcome of the patients poisoned only with TCA (N=60) were compared with those of the patients who had co-ingested TCAs and BDZs (N=60). Main Results: The frequency distribution of sinus tachycardia, “QRS more than 100 ms, R/S aVR equal or more than 0.7, RaVR equal or more than 3 mm”, arrhythmia, and generalized tonic colonic seizure was less in patients who had co-ingested BDZ with TCA. Evaluating the relationship between ingested TCA dosage and electrocardiographic findings (duration of QRS, QT and PR intervals, the amplitude of R wave in lead aVR and right axis deviation) in both study groups, demonstrated that there was a strong relationship between TCA dosage and QRS duration in the TCA group. This was significantly different from the same correlation in the TCA-BDZ group (r, 0.50 in TCA group versus r, 0.04 in TCA and BDZ group, P < 0.05). No significant differences were found in complications (aspiration pneumonia, non-cardiac pulmonary oedema and death) between the two groups. Conclusions: cardiovascular toxicity and seizure may be less in TCA-BDZ poisoned patients compared with patients intoxicated with TCA-alone. .
Key words: Antidepressant, Benzodiazepine, Electrophysiology, Poisoning, Overdose, Outcome